Algebraic & Geometric Topology

Topological classification of torus manifolds which have codimension one extended actions

Suyoung Choi and Shintarô Kuroki

Full-text: Open access


A toric manifold is a compact non-singular toric variety. A torus manifold is an oriented, closed, smooth manifold of dimension 2n with an effective action of a compact torus Tn having a non-empty fixed point set. Hence, a torus manifold can be thought of as a generalization of a toric manifold. In the present paper, we focus on a certain class M in the family of torus manifolds with codimension one extended actions, and we give a topological classification of M. As a result, their topological types are completely determined by their cohomology rings and real characteristic classes.

The problem whether the cohomology ring determines the topological type of a toric manifold or not is one of the most interesting open problems in toric topology. One can also ask this problem for the class of torus manifolds. Our results provide a negative answer to this problem for torus manifolds. However, we find a sub-class of torus manifolds with codimension one extended actions which is not in the class of toric manifolds but which is classified by their cohomology rings.

Article information

Algebr. Geom. Topol., Volume 11, Number 5 (2011), 2655-2679.

Received: 5 November 2010
Revised: 6 August 2011
Accepted: 10 August 2011
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55R25: Sphere bundles and vector bundles
Secondary: 57S25: Groups acting on specific manifolds

sphere bundle complex projective bundle torus manifold nonsingular toric variety quasitoric manifold cohomological rigidity problem toric topology


Choi, Suyoung; Kuroki, Shintarô. Topological classification of torus manifolds which have codimension one extended actions. Algebr. Geom. Topol. 11 (2011), no. 5, 2655--2679. doi:10.2140/agt.2011.11.2655.

Export citation


  • S Choi, M Masuda, Classification of $\mathbb{Q}$–trivial Bott manifolds
  • S Choi, M Masuda, D Y Suh, Quasitoric manifolds over a product of simplices, Osaka J. Math. 47 (2010) 109–129
  • S Choi, M Masuda, D Y Suh, Topological classification of generalized Bott towers, Trans. Amer. Math. Soc. 362 (2010) 1097–1112
  • M W Davis, T Januszkiewicz, Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J. 62 (1991) 417–451
  • H Duan, The degree of a Schubert variety, Adv. Math. 180 (2003) 112–133
  • A Hattori, M Masuda, Theory of multi-fans, Osaka J. Math. 40 (2003) 1–68
  • D Husemoller, Fibre bundles, third edition, Graduate Texts in Mathematics 20, Springer, New York (1994)
  • S Kuroki, Characterization of homogeneous torus manifolds, Osaka J. Math. 47 (2010) 285–299
  • S Kuroki, Classification of torus manifolds with codimension one extended actions, Transform. Groups 16 (2011) 481–536
  • M Masuda, Unitary toric manifolds, multi-fans and equivariant index, Tohoku Math. J. $(2)$ 51 (1999) 237–265
  • M Masuda, T Panov, On the cohomology of torus manifolds, Osaka J. Math. 43 (2006) 711–746
  • M Masuda, T E Panov, Semi-free circle actions, Bott towers, and quasitoric manifolds, Mat. Sb. 199 (2008) 95–122
  • M Masuda, D Y Suh, Classification problems of toric manifolds via topology, from: “Toric topology”, Contemp. Math. 460, Amer. Math. Soc., Providence, RI (2008) 273–286
  • M Mimura, H Toda, Topology of Lie groups I, II, Translations of Mathematical Monographs 91, American Mathematical Society, Providence, RI (1991) Translated from the 1978 Japanese edition by the authors
  • M Obiedat, On $J$–orders of elements of $K\mathrm{O}(\mathbb{C}P^m)$, J. Math. Soc. Japan 53 (2001) 919–932
  • T E Panov, Appendix A: Cohomological rigidity for polytopes and manifolds, from: “Lectures on toric topology”, (V M Buchstaber, editor), Trends in Math. 10, Inf. Cent. for Math. Sci. (2008) 60–62
  • B J Sanderson, Immersions and embeddings of projective spaces, Proc. London Math. Soc. $(3)$ 14 (1964) 137–153
  • E H Spanier, Algebraic topology, Springer, New York (1981) Corrected reprint